North Dakota, 2005

Tornadoes and Flash Flooding in North Dakota, June 29 to 30, 2005

June 29 to 30, 2005 · NWS FGF · 30 events in 6 counties and zones

14 flash flood, 8 hail, 4 thunderstorm wind, 3 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 3:21 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 29, 3:21 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 AM CDT WED JUN 29 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER SOUTHERN CA YESTERDAY IS
NOW OVER SOUTHERN CO MOVING NORTHEAST. ANOTHER SHORT WAVE WAS OVER
UT MOVING NORTHEAST. GFS CLOSES OFF UPPER LOW BY EARLY AFTERNOON
WHILE NAM CLOSES OFF LATE WED EVENING. SYSTEM BECOMES VERTICALLY
STACKED BY THIS EVENING. SURFACE LOW INTENSIFIES SIGNIFICANTLY BY
9MB IN 12 HOURS WED NIGHT ON THE NAM LESS SO WITH THE GFS.  GFS
APPEARS TO HAVE A BETTER HANDLE ON CURRENT SITUATION AND WILL BE
USED. WARM MID LEVEL TEMPERATURES REMAIN OVER THE HIGH PLAINS TO THE
SOUTHWEST AND SHOULD KEEP THUNDERSTORMS CAPPED FROM WESTERN SD
SOUTHWARD. ABR LOW LEVEL 40 KNOTS VAD WINDS HAVE TURNED MORE
SOUTHERLY AND HAVE INCREASED IN DEPTH TO AROUND 9 THOUSAND FEET THIS
MORNING. LOW LEVEL JET CONCENTRATES ON SOUTHWESTERN ZONES THIS
MORNING THEN SHIFTS INTO EASTERN ZONES THIS AFTERNOON. 850 HPA
THETA-E RIDGE EXTENDED INTO CENTRAL ND THIS MORNING AND SHIFTS EAST
INTO SOUTHERN MANITOBA BY LATE AFTERNOON. SHOULD BE ACTIVE DAY WITH
SEVERE STORM THAT WILL PRODUCE DAMAGING WIND AND HAIL.

HEAVY RAIN REMAINS ACROSS ALL OF THE AREA WITH THE NORTHWEST ZONES
MOST SUSCEPTIBLE WITH LOWEST FLASH FLOOD GUIDANCE. STILL EXPECT
HEAVIEST RAIN OVER NORTHWEST ZONES IN DEFORMATION AREA.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
MNZ001>009-013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jun 28, 6:22 AM CST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
722 AM CDT TUE JUN 28 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
722 AM CDT TUE JUN 28 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS MUCH OF EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT...
...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FOR WEDNESDAY AND
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...OVERNIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA SOUTH OF LINE FROM WALHALLA NORTH
DAKOTA TO PARK RAPIDS MINNESOTA. THE SEVERE WEATHER SHOULD START IN
SOUTH DAKOTA THIS AFTERNOON AND MOVE INTO THE AREA AFTER 6 PM. THE
STORMS WILL CONTINUE THROUGHOUT THE NIGHT. LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED.
A WARM FRONT WILL DEVELOP ACROSS SOUTH DAKOTA AND MOVE NORTH
OVERNIGHT. THUNDERSTORMS WILL OCCUR ALONG THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. ONGOING THUNDERSTORMS ARE EXPECTED WEDNESDAY
MORNING ACROSS THE NORTHERN RED RIVER VALLEY ALONG A WARM FRONT.
A COLD FRONT ACROSS THE CENTRAL DAKOTAS WEDNESDAY MORNING WILL MOVE
EAST ACROSS THE REGION AND EXIT THE REGION BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JH

The radar

The Aberdeen radar (KABR), 82 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 8 hail, 4 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Sargent

When
June 29, 4:45 AM CST
Where
Sargent County, 3 mi NW of Havana
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.983, -97.667

Flash Flood, Sargent

When
June 29, 5:30 AM CST to 1:42 PM CST
Where
Sargent County, 3 mi NW of Havana
Reported by
GENERAL PUBLIC
Coordinates
45.983, -97.667

4.5 inches of rain fell in an hour. Water rose above several county roads.

Flash Flood, Sargent

When
June 29, 5:30 AM CST to 1:42 PM CST
Where
Sargent County, Havana
Reported by
NEWSPAPER
Coordinates
45.950, -97.617

Basement flooding was reported in Havana.

Flash Flood, Sargent

When
June 29, 5:30 AM CST to 1:42 PM CST
Where
Sargent County, Rutland
Reported by
NEWSPAPER
Coordinates
46.050, -97.500

Basement flooding was reported in Rutland. Crews had to pump water across roads that were acting like dikes.

Flash Flood, Sargent

When
June 29, 5:30 AM CST to 1:42 PM CST
Where
Sargent County, Milnor
Reported by
NEWSPAPER
Coordinates
46.250, -97.450

Heavy rainfall caused Storm Lake to rise and threaten the town of Milnor. Sandbaggers were called out to help keep the water out, with as many as 30 homes threatened by the rising water. The Milnor golf course also had substantial flooding.

Flash Flood, Sargent

When
June 29, 6:30 AM CST to 1:42 PM CST
Where
Sargent County, 1 mi W of Cayuga
Reported by
TRAINED SPOTTER
Coordinates
46.067, -97.400

Fields and farm access roads were flooded. Over 4 inches of rain fell in an hour.

Flash Flood, Sargent

When
June 29, 6:30 AM CST to 1:42 PM CST
Where
Sargent County, Cayuga
Reported by
NEWSPAPER
Coordinates
46.067, -97.383

Basement flooding was reported in Cayuga.

Hail, Richland

When
June 29, 7:05 AM CST
Where
Richland County, 10 mi SE of Lidgerwood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.983, -97.000

Hail, Richland

When
June 29, 7:55 AM CST
Where
Richland County, 2 mi E of Mooreton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.267, -96.817

Flash Flood, Eddy

When
June 29, 8:00 AM CST to 2:00 PM CST
Where
Eddy County, 6 mi SSE of Sheyenne
Reported by
GENERAL PUBLIC
Coordinates
47.750, -99.067

Fields and farm access roads were flooded.

Hail, Richland

When
June 29, 8:05 AM CST
Where
Richland County, 4 mi WSW of Fairmount
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.033, -96.683

Hail, Richland

When
June 29, 8:25 AM CST
Where
Richland County, 9 mi S of Wahpeton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.133, -96.600

Hail covered the ground near the Red River.

Hail, Sargent

When
June 29, 2:20 PM CST
Where
Sargent County, Havana
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.950, -97.617

Thunderstorm Wind, Sargent

When
June 29, 2:20 PM CST
Where
Sargent County, Havana
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.950, -97.617

Large trees were blown down.

Tornado, Sargent

When
June 29, 2:25 PM CST to 2:40 PM CST
Where
Sargent County, Havana
Rating
F2
Path length
8 mi
Path width
200 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
45.950, -97.617

Numerous trees were blown down or uprooted along the damage path. A roof was torn off a pole barn in Havana. Peak winds were estimated at 120 mph.

Hail, Sargent

When
June 29, 2:30 PM CST to 2:35 PM CST
Where
Sargent County, 4 mi S of Cayuga
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.017, -97.383

Hail from penny to ping pong ball size fell over Tewaukon Lake.

Hail, Richland

When
June 29, 2:40 PM CST
Where
Richland County, 6 mi SW of Lidgerwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.017, -97.233

Thunderstorm Wind, Richland

When
June 29, 3:08 PM CST
Where
Richland County, 1 mi S of Mooreton
Measured
61 kt (70 mph) estimated gust
Property damage
$225,000
Reported by
NEWSPAPER
Coordinates
46.267, -96.867

A mule barn under construction was blown down at the Bagg bonanza farm.

Thunderstorm Wind, Richland

When
June 29, 3:10 PM CST
Where
Richland County, 10 mi W of Wahpeton
Measured
61 kt (70 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
46.267, -96.817

The wind gust was measured by a Davis weather sensor at the ND DOT weigh station.

Funnel Cloud, Richland

When
June 29, 3:30 PM CST
Where
Richland County, 4 mi W of Colfax
Reported by
TRAINED SPOTTER
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

A wall cloud with pendant funnel was reported.

Thunderstorm Wind, Richland

When
June 29, 3:35 PM CST
Where
Richland County, Fairmount
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.050, -96.600

Large tree branches were blown down along with some power lines.

Tornado, Richland

When
June 29, 3:40 PM CST to 3:43 PM CST
Where
Richland County, 4 mi NNW of Walcott
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
46.600, -96.967

A tornado and rising dust plume were seen, but no damage was reported. The tornado continued into Cass county.

Tornado, Cass

When
June 29, 3:43 PM CST to 3:46 PM CST
Where
Cass County, 2 mi ESE of Kindred
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
46.633, -96.983

This tornado originated 4 miles north-northwest of Walcott in Richland county. A tornado and rising dust plume were seen, but no damage was reported.

Flash Flood, Richland

When
June 29, 3:45 PM CST to 8:08 PM CST
Where
Richland County, Wahpeton
Reported by
GENERAL PUBLIC
Coordinates
46.267, -96.600

2.44 inches of rain fell in one hour, causing major street flooding. Conditions were the worst again along fifth street south, where cars were stalled in the high water.

Flash Flood, Ransom

When
June 29, 4:00 PM CST to 8:08 PM CST
Where
Ransom County, 5 mi S of Mc Leod
Reported by
GENERAL PUBLIC
Coordinates
46.333, -97.300

Water covered a road.

Flash Flood, Benson

When
June 29, 4:20 PM CST to June 30, 7:00 AM CST
Where
Benson County, Maddock
Reported by
NEWSPAPER
Coordinates
47.967, -99.533

Heavy rainfall inundated several roads. Raw sewage had to be pumped into ditches to prevent backup in homes.

Flash Flood, Benson

When
June 29, 4:30 PM CST to June 30, 7:00 AM CST
Where
Benson County, Esmond
Reported by
EMERGENCY MANAGER
Coordinates
48.033, -99.767

Several streets were flooded in Esmond. A basement was flooded and a basement wall collapsed. Around 4 inches of rain was reported.

Flash Flood, Richland

When
June 29, 6:00 PM CST to 8:08 PM CST
Where
Richland County, 2 mi SW of Wyndmere
Reported by
LAW ENFORCEMENT
Coordinates
46.250, -97.167

A bridge was closed due to flash flooding.

Flash Flood, Richland

When
June 29, 6:00 PM CST to 8:08 PM CST
Where
Richland County, Wyndmere
Reported by
NEWSPAPER
Coordinates
46.267, -97.133

Basement flooding and sewer backup were reported.

Flash Flood, Richland

When
June 29, 6:00 PM CST to 8:08 PM CST
Where
Richland County, 2 mi SW of Great Bend
Reported by
NEWSPAPER
Coordinates
46.133, -96.833

Interstate 29 was reduced to one lane of traffic because of water on the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461353, 5461354, 5461423, 5461424, 5461426, 5461355, 5461425, 5461356, 5461357, 5461358, 5461359, 5461360, 5461361, 5461362, 5461363, 5461413, 5461414, 5461427, 5461415, 5461416, 5461417, 5461418, 5461419, 5461420, 5461487, 5461486, 5461421, 5461422, 5461428, 5461429.